Chiari Online Support Group

Suggestion for meds


#1

My son is 15 years old and had decompression in Nov 2015
His panic attacks are bad and we have sent him to see doctors to teach him techniques - it is not working - so we have not option to medicate him -but we try meds he gets very aggressive and still has attacks or he looks like he is been shocked - his body twitches on some meds
Any suggestions for meds - he is too bad not too so I am not been a bad mom


#2

Dear v11,

I had a panic attack that lasted for 3 months! This was one of my very first Chiari symptoms, and I had no clue what was going on. My 3-month panic attack mimicked a heart attack - complete with chest pain, radiating pain down the arms, and of course - total terror. I was taken to the ER and had the whole EKG thing done on me. Everything came out normal. But, my ‘heart attack’ symptoms didn’t end with that! They went on and on and on and on… Not until a General Physician at the time got a clue… that it was the nervous system doing stuff. What snuffed the panic attack’s ‘heart attack’ immediately was Xanax - a tranquilizer. That only worked temporarily. Then, he started me on noritriptilyne - which is a tricyclic antidepressant - but has been found to work well decades later as a sort of sedative - a medicine that stops Nerves from saying “Ouch” when there is no more ouch there. Currently, - post decompression surgery - I am on amitriptilyne, which is another variety of tricyclic antidepressant that stops “ouch” nerves as well. It also seems to help me 'keep my cool," as well. Anxiety can be a very big symptom with Chiari’s. It doesn’t hurt to get a little help when the brain gets broken a little.


#3

Thank you -
let me try that one - we are on our third set of meds now and he has not been to school for 2 months - we are currently trying epleptin/gabapentin which is also used for pain
Have you heard of that one - is it similar to yours


#4

Dear V11,

      Actually, yes,  I am familiar with gabapentin.   (Neurontin was the brand name, I think.)  I was on it before my decompression surgery - and unfortunately - for me - no medicines worked at all prior to the decompression surgery.  I was on a rather incredibly high dose of gabapentin... something like 1,000mg or around that.  I do know that  gabapentin didn't make me feel WORSE.  Gabepentin didn't make me feel any better, but it didn't make me feel sicker - which a lot of meds I tried prior to surgery certainly did.   And,  docs tried dozens and dozens of different meds on me for my ten years of misdiagnosis prior to the surgery!   
        But, I do agree with you - gabapentin should do the same thing as tricyclic antidepressants.  Gabapentin should be a nerve-calmer.  So,  I hope it works well on your little one.   I'm anxious to hear how it goes.   (Gabapentin does take weeks to become effective, though.  Same as Tricyclics.  That's why they are not addictive.  Takes weeks to work - and takes weeks to wear off, too.)  I saw a silly Law-and-Order TV show back in the 1990's where high school kids were swiping tricyclic meds to get a narcotic high, and I thought,  "Really?!?  No way!"   Because the first couple days on tricyclics, you are very sleepy and lethargic.   No high whatsoever.   They are NOT narcotics.   After time, the lethargy side effect wears off and the calm remains.   But,  ametriptelyne is not the best choice for an instant high!  Silly TV.   

BethR


#5

Hi Beth

Thank you for replying - it is such a help as I feel so sad and alone.
He takes 100g three times a day. The difficult thing for now is that school is writing exams and he will not go into the classroom as he is scared he will have a panic attack - and they start exams shortly. The school has passed him on his year mark. The awful thing is that everyone is studying so I have no where to take him to see if the meds are working. If he is with me he mostly fine - it is when he is away from me. We live far from our family so cant even use them as a tester. I will definitely keep you posted - on Wednesday he would be on it for 3 weeks so I am glad you told me it takes time to work


#6

Dear V11,

   Wow.  I did a little research in my "Pill Book" (It's a 2008 edition, so there is likely a more current edition) and it looks like neurontin is really good for calming nerve pain, but says nothing for panic attacks.  I guess you could say it is NOT a "psychotropic" drug - it won't help any psychological issues.   I have a friend who takes Gabapentin for perifereal neuropothy - again, it's just to calm down nerve pain.  Nerves that keep saying 'ouch.'       This could be why - for me - tricyclic antidepressants have worked so well for me.  They are doing both;  calming the "ouch" of overactive nerves,  AND sedating the anxiety.   But, the "Pill Book" says you have to be careful with tricyclics and teens.    So, you may want to explore other avenues to alleviate your son's anxiety.   If your son has the nerve pain that won't stop saying "ouch," Gabapentin should be great for that.
       But, anxiety is definitely something  that comes with Chiaris!!!!   It's nothing to be ashamed of.  The brain has been 'squished' by Chiari compression, and physically things will happen out-of-the-norm.  Before my decompression surgery,  I lost my ability to feel all emotions except for anxiety.  All emotions got completely smothered. Could not feel joy.  No happiness.  No anger.  No sadness.  In 2010,  my mother passed away,  and I couldn't even cry.  As hard as I tried,  I could not feel sad!   I told myself how to BEHAVE sadly.  But,  I felt nothing but 24/7 anxiety.  One thing that instantly and totally snuffed out any eruption of panic anxiety was a tranquilizer.  Prior to surgery, my docs had me on a tranquilizer to ease the pain, help with sleep, and snuff panic attacks;  Lorazapam.  For 5 years,  I took 1mg a night to go to sleep.  Am I ever paying for that now!    Tranquilizers are addictive.   I still have a limited prescription for it - to be used in only extreme stressful or painful events.  And, I am SO careful with it.  The minute I take any Lorazapam,  my pain and anxiety threshold immediately drop; the pain gets worse.  The anxiety increases.   That's what happens when you get messed up with addictive meds for too long!  Boy, tranquilizers work so great at the moment.  But, the next day... things are so much worse!     Hope you find some help for that anxiety!

#7

Hey u - there is another facebook chiara page - I posted a note saying my son has panic attacks and anxiety and lots came back and said they have it too. Most were adults so are able to cope with breathing techniques but you try tell a 15 year old that knows it all - but yes right - anxiety is a big symptom of chiara


#8

Dear V11,
Yeah. I remember being 15 and on top of the world at one time. Felt invincible. Then, Chiari got exponentianlly worse! Sounds like your son has enough “chispa” (spanish for ‘spark’ or ‘spunk’) that he’s able to plow through the anxiety. Mine got so horribly bad, I couldn’t overcome the crippling anxiety anymore. The anxiety pretty much extinguished my “chispa.” But, now my meds have smothered the worst of the anxiety - although side effects are still around. A lot of dry mouth, dry skin, dry eyes, etc… Hope you find a solution workable for all involved!

-Beth


#9

I will keep you posted - his friends finish exams in 10 days and hopefully they have not forgotten him and invite him out and by then the gabapentin has kicked in - he seems to be tolerating it well - not making him aggressive or tired but we are on 3 a day - so low dose


#10

I had decompression in 2012 and have been on Paxil for the anxiety that the symptom cause. I couldn’t leave the house if I didn’t have an antidepressant.


#11

Did Paxil work instantly or did you have to wait? I feel like my son’s meds are taking forever to kick in and making the mountain called school seem bigger and bigger - he now wants to go to a smaller school which is so not his personality and he is very sporty - do you only take one a day and are there any side affects - can you sleep at night


#12

Good morning :wink:
I’ve been taking Paxil for 20 years; I have major anxiety (panic disorder). I believe it took the edge off the Chiari symptoms throughout the years. I did see full effects within about 2 months. Paxil side effects for me were weight gain :frowning: However to worth it to be able to live again. Things will get better as you educated yourself and trial & error! -Carol